Wyoming, 2017High Wind in Wyoming, December 17 to 18, 2017
December 17 to 18, 2017 · NWS CYS · 18 events in 4 counties and zones
Strong gap winds with gusts of 60 to 70 mph developed across the Interstate 25 and 80 wind corridors in southeast Wyoming.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gap winds with gusts of 60 to 70 mph developed across the Interstate 25 and 80 wind corridors in southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 10:25 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 17, 10:25 AM MST, 2 hours 50 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
1025 AM MST Sun Dec 17 2017
.UPDATE...
Issued at 1018 AM MST Sun Dec 17 2017
Light mixed wintry precipitation and areas of freezing fog observed
earlier this morning have dissipated. Areas of low stratus affecting
Alliance, Douglas, Scottsbluff, Sidney and Torrington persist late
this morning. Latest model trends show these low cloud ceilings
lifting through early afternoon. Updated grids and zones to account
for these trends.
&&
.SHORT TERM...(Today through Monday)
Issued at 305 AM MST Sun Dec 17 2017
Deep low-level saturation and moist upslope flow is supporting fog
and patchy freezing drizzle, along with areas of light snow along/
east of the Laramie Range this AM. Radar & GOES-16 IR imagery have
been indicative of a decrease in overall precipitation coverage w/
precipitation ending in northern areas. WYDOT web cams show little
or no snow cover on roads in Converse county, so we have cancelled
the inherited Winter Weather Advisory. Areas of dense fog continue
along I-80 between Laramie & Cheyenne. We opted to remove the city
of Cheyenne from the Dense Fog Advisory as local visibilities have
improved and will likely not fall again with precipitation falling
at this time. We will re-evaluate the I-80 summit prior to the 13z
expiration. Generally minimal impacts from this, but will continue
to strongly message potential for areas of icy road conditions and
low visibility this AM. Conditions improving through the day w/sfc
flow becoming westerly in response to a passing trough axis.
Some concern for high winds in the wind corridors late tonight and
early Monday. A strong short-wave will track across Saskatchewan &
Manitoba during this time, enhancing low-lvl height gradients over
southeast Wyoming. NAM/GFS CAG-CPR gradients climb to 50-60 meters
at both H7/H85, but a lack of stronger flow aloft could limit risk
for warning-criteria gusts. The GFS peaks H7 flow around 35 kts at
ARL, and H8 flow near 50 kts at BRX early Monday. Am not confident
enough to issue any high wind headlines at this time, but the best
chance for 50+ kt gusts appears to be at BRX between 12-18z Mon.
.LONG TERM...(Monday Night through Saturday)
Issued at 305 AM MST Sun Dec 17 2017
Dry and somewhat mild conditions expected Tuesday and Wednesday
before big changes sweep in Thursday through the next weekend when
more typical Wyoming and western Nebraska winter conditions
return home for a holiday visit. Models in fair agreement bringing
a significant chance of snow to the area Wednesday night into
Thursday morning behind a strong Arctic cold front that will move
through late Wednesday. Model blends continue to be catching up
with trends towards higher snow amounts Thursday, so we went a
little above the blends on snow totals during the day on Thursday
when colder air becomes more deeply entrenched along the deep
moisture and lift axis as the upper trough moves across. ECMWF and
to some degree the GFS bring a closed low across Colorado
Thursday, which is a little stronger than the previous 00Z runs.
The low level pressure gradient Thursday would suggest northerly
winds 15 to 25 mph with strong cold advection and potential for
some blowing and drifting snow. So, there is the real potential
for travel impacts across the region on Thursday, and folks need
to stay tuned in on that. Also, in addition to the snow
potential, wind chills and cold temperatures will be the main
message for the latter part of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 1017 AM MST Sun Dec 17 2017
Patchy MVFR/IFR cigs affecting mainly the Neb Panhandle will break
up by 20Z with VFR conditions then expected areawide through tonight.
Some gusty winds possible around the mtns later tonight as well.
&&
.FIRE WEATHER...
Issued at 245 AM MST Sun Dec 17 2017
Cooler temperatures and abundant low-level moisture will limit the
potential for critical fire weather conditions. Minimum RHs should
remain well outside of critical thresholds through the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...JG
AVIATION...RE
FIRE WEATHER...CLH
Hazardous weather outlook, Dec 17, 10:35 AM MST, 2 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
1035 AM MST Sun Dec 17 2017
WYZ101>105-107>109-111>119-181700-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1035 AM MST Sun Dec 17 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall and much colder temperatures, with morning
lows in the single digits below zero possible Friday. Those with
early holiday travel plans from mid to late this week should
continue to monitor the latest weather forecasts as details on
this storm become more clear.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-110-181700-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
1035 AM MST Sun Dec 17 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong west winds with gusts of 50 to 60 mph may develop late
tonight, impacting travel for lightweight and high profile
vehicles along Interstate 25 between Chugwater and Wheatland,
and Interstate 80 through Arlington and Elk Mountain.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong west winds with gusts of 50 to 60 mph may continue through
late Monday afternoon.
A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall and much colder temperatures, with morning
lows in the single digits below zero possible Friday. Those with
early holiday travel plans from mid to late this week should
continue to monitor the latest weather forecasts as details on
this storm become more clear.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-181700-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1035 AM MST Sun Dec 17 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall and much colder temperatures, with morning
lows in the single digits above zero Friday. Those with early
holiday travel plans from mid to late this week should continue
to monitor the latest weather forecasts as details on this storm
become more clear.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, Dec 17, 8:00 AM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
800 AM MST Sun Dec 17 2017
WYZ115-171630-
Laramie Valley-
Including the cities of Bosler and Laramie
800 AM MST Sun Dec 17 2017
...AREAS OF FOG AFFECTING LARAMIE AND THE LARAMIE VALLEY THROUGH
MID MORNING...
Motorists traveling through the Laramie Valley, including Laramie,
will encounter areas of dense fog through mid morning. Visibilities
will be reduced to a quarter mile at times. In addition, freezing
fog will cause slick spots on area roadways, including Interstate
80. Reduce speeds, use low beam headlights and increase following
distances between vehicles.
Special weather statement, Dec 17, 1:00 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MST Sun Dec 17 2017
WYZ110-172300-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
100 PM MST Sun Dec 17 2017
Sustained west winds of 30 to 40 mph with gusts to around 55 mph
will occur along Interstate 80 between mile markers 240 and 285
this afternoon. This includes Arlington and Elk Mountain.
Those traveling with lightweight and high profile vehicles should
exercise caution and be alert for sudden wind gusts.
High Wind, North Snowy Range Foothills
- When
- December 17, 1:15 PM MST to 4:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 17, 1:50 PM MST to 6:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 17/1500 MST.
High Wind, North Snowy Range Foothills
- When
- December 17, 5:30 PM MST to 6:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 18, 4:45 AM MST to 4:55 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured peak wind gusts of 64 mph.
High Wind, South Laramie Range
- When
- December 18, 7:00 AM MST to 11:25 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 660 mph at 18/0710 MST.
High Wind, North Snowy Range Foothills
- When
- December 18, 7:20 AM MST to 11:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 18/0830 MST.
High Wind, North Snowy Range Foothills
- When
- December 18, 7:55 AM MST to 12:40 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 18/0900 MST.
High Wind, North Snowy Range Foothills
- When
- December 18, 8:00 AM MST to 9:10 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 18/0855 MST.
High Wind, North Snowy Range Foothills
- When
- December 18, 8:05 AM MST to 10:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 18/0850 MST.
High Wind, South Laramie Range
- When
- December 18, 9:00 AM MST to 12:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 18, 9:10 AM MST to 1:10 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 18/1040 MST.
High Wind, South Laramie Range Foothills
- When
- December 18, 10:15 AM MST to 1:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 76 mph at 18/1055 MST.
High Wind, South Laramie Range
- When
- December 18, 10:25 AM MST to 11:15 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured wind gusts of 58 mph or higher, with a peak gust of 61 mph at 18/1055 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 18, 10:34 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A peak wind gust of 64 mph was measured at Wheatland.
High Wind, South Laramie Range Foothills
- When
- December 18, 10:50 AM MST to 1:05 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 18, 10:55 AM MST to 2:35 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 18/1230 MST.
High Wind, North Snowy Range Foothills
- When
- December 18, 11:20 AM MST to 5:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 18/1210 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 18, 2:20 PM MST to 2:25 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in American Samoa, December 17 to 18, 2017$45,000 · 56 kt wind · 1 event
- High Wind in Montana, December 17 to 18, 201775 kt wind · 5 events
- Blizzard in Alaska, December 17 to 19, 20173 events
- High Wind in Montana, December 17 to 18, 201770 kt wind · 3 events
- Dense Fog in Arizona, December 17, 20171 event
- Heavy Snow in Washington, December 17 to 18, 20171 event
- High Wind in Wyoming, December 17 to 18, 201762 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730733, 730727, 730730, 730735, 730738, 730728, 730731, 730726, 730729, 730737, 730742, 730739, 730736, 730725, 730743, 730740, 730734, 730724.